Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 65, NWS Raleigh, NC

May 5, 2012Durham County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2012, 2:25 PM EDT for Durham County, Wake County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2012, 2:25 PM EDT (18:25 UTC)
Expired
May 5, 2012, 3:15 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Durham County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 2:37 PM EDTHAIL 0.883 Ese Bethesda, NCNICKEL SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS52 KRAH 051825
SVRRAH
NCC063-183-051915-
/O.NEW.KRAH.SV.W.0065.120505T1825Z-120505T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BETHESDA...OR 6 MILES SOUTHEAST OF
  DURHAM...MOVING SOUTHEAST AT 20 MPH. QUARTER SIZED HAIL AND WINDS
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RDU INTERNATIONAL...
  RALEIGH...
  NEW HOPE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3583 7826 3575 7836 3571 7847 3565 7855
      3584 7891 3587 7891 3587 7894 3605 7878
TIME...MOT...LOC 1825Z 303DEG 17KT 3592 7879

$$

VINCENT
5 follow-up statements
655 
WWUS52 KRAH 051832
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
232 PM EDT SAT MAY 5 2012

NCC063-183-051915-
/O.CON.KRAH.SV.W.0065.000000T0000Z-120505T1915Z/
DURHAM NC-WAKE NC-
232 PM EDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR WAKE AND SOUTHEASTERN DURHAM COUNTIES...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR RDU
INTERNATIONAL...OR 8 MILES SOUTHEAST OF DURHAM...MOVING SOUTHEAST AT
15 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS UP TO 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... MORRISVILLE...CARY...
WENDELL...RALEIGH...KNIGHTDALE...GARNER...FALLS LAKE AND NEW HOPE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 278 AND 306.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3583 7826 3575 7836 3571 7847 3565 7855
      3584 7891 3587 7891 3587 7894 3605 7878
TIME...MOT...LOC 1832Z 299DEG 11KT 3591 7879

$$

VINCENT
643 
WWUS52 KRAH 051842
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
242 PM EDT SAT MAY 5 2012

NCC063-183-051915-
/O.CON.KRAH.SV.W.0065.000000T0000Z-120505T1915Z/
DURHAM NC-WAKE NC-
242 PM EDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR WAKE AND SOUTHEASTERN DURHAM COUNTIES...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR RDU
INTERNATIONAL...OR 8 MILES NORTHWEST OF RALEIGH...MOVING EAST AT 20
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS UP TO 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... FALLS LAKE...WENDELL...
KNIGHTDALE AND NEW HOPE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 280 AND 303...AND 
INTERSTATE 540 BETWEEN EXITS 1 AND 26.

THIS STORM RECENTLY PRODUCED NICKEL SIZED HAIL NEAR THE INTERSECTION 
OF HIGHWAY 70 AND INTERSTATE 540.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3604 7876 3583 7826 3577 7833 3574 7840
      3571 7847 3567 7852 3586 7889
TIME...MOT...LOC 1841Z 290DEG 16KT 3589 7872

$$

VINCENT
698 
WWUS52 KRAH 051859
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT SAT MAY 5 2012

NCC063-051909-
/O.CAN.KRAH.SV.W.0065.000000T0000Z-120505T1915Z/
DURHAM NC-
259 PM EDT SAT MAY 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DURHAM COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED SOUTHEAST INTO WAKE 
COUNTY...THEREFORE THE WARNING FOR DURHAM COUNTY HAS BEEN CANCELLED.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 280 AND 283.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3583 7826 3578 7832 3571 7847 3569 7850
      3585 7882 3601 7868
TIME...MOT...LOC 1859Z 296DEG 15KT 3586 7864

$$

NCC183-051915-
/O.CON.KRAH.SV.W.0065.000000T0000Z-120505T1915Z/
WAKE NC-
259 PM EDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHERN WAKE COUNTY...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
RALEIGH...MOVING SOUTHEAST AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS UP TO 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... FALLS LAKE...WENDELL...
KNIGHTDALE AND NEW HOPE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 285 AND 301...AND 
INTERSTATE 540 BETWEEN EXITS 4 AND 26.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3583 7826 3578 7832 3571 7847 3569 7850
      3585 7882 3601 7868
TIME...MOT...LOC 1859Z 296DEG 15KT 3586 7864

$$

VINCENT
376 
WWUS52 KRAH 051907
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
307 PM EDT SAT MAY 5 2012

NCC183-051915-
/O.CON.KRAH.SV.W.0065.000000T0000Z-120505T1915Z/
WAKE NC-
307 PM EDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL WAKE COUNTY...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FALLS
LAKE...OR NEAR RALEIGH...MOVING EAST AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
NICKEL TO QUARTER SIZED HAIL.
DAMAGING WINDS UP TO 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...WENDELL...KNIGHTDALE 
AND NEW HOPE.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 287 AND 301...AND 
INTERSTATE 540 BETWEEN EXITS 9 AND 26.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3599 7864 3583 7826 3578 7832 3571 7847
      3569 7850 3583 7878
TIME...MOT...LOC 1906Z 292DEG 17KT 3587 7859

$$

VINCENT
260 
WWUS52 KRAH 051912
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT SAT MAY 5 2012

NCC183-051920-
/O.EXP.KRAH.SV.W.0065.000000T0000Z-120505T1915Z/
WAKE NC-
312 PM EDT SAT MAY 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAKE COUNTY EXPIRES AT
315 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS RECENTLY WEAKENED...AND 
SEVERE WEATHER IS NO LONGER EXPECTED. THEREFORE...THE WARNING WILL 
BE ALLOWED TO EXPIRE AT 315 PM.

HOWEVER...LOCALLY HEAVY RAINFALL...PEA SIZED HAIL...AND DANGEROUS 
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM AS IT 
PROGRESSES SOUTHEAST TOWARD KNIGHTDALE AND WENDELL THROUGH 400 PM 
THIS AFTERNOON.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3599 7864 3583 7826 3578 7832 3571 7847
      3569 7850 3583 7878
TIME...MOT...LOC 1910Z 297DEG 17KT 3585 7856

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:10 PM EDT, 15 minutes earlier.

Area forecast discussion, May 5, 2:10 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT SAT MAY 5 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTH ACROSS CENTRAL NORTH CAROLINA THIS
EVENING AND TONIGHT. HIGH PRESSURE WILL EXTEND SOUTHWARD FROM
NORTHERN MID ATLANTIC INTO THE CAROLINAS SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 935 AM SATURDAY...

SHORT UPDATE TO ACCOUNT FOR THE DISSIPATING AND NOW NEAR EXTINCT
LINE OF SHOWERS THAT WAS MAKING HEADWAY TOWARDS THE TRIAD. OTHER
THAN A SPRINKLE OR TWO SHOWERS WILL HOLD OFF UNTIL THE NEXT WAVE OF
CONVECTION CURRENTLY COMING THROUGH THE MOUNTAINS MOVES EAST. THIS
AREA APPEARS MORE ORGANIZED BUT HAS LOST ALL LIGHTNING IN THE PAST
HOUR. IR SATELLITE INDICATES INCREASINGLY CLOUDY SKIES MOVING IN
FROM THE NORTHWEST WHICH MAY INHIBIT SOME OF THE INSOLATION. SPC
ANALYSIS OF SURFACE BASED CAPE IN THE AREA BETWEEN THE MOUNTAINS AND
THE CWA BOUNDARY SHOWS LOW VALUES (250-500 J/KG) AS OPPOSED TO THE
500-1000 J/KG FURTHER EAST WHERE THE CLOUD SHIELD HAS YET TO IMPEDE
INSOLATION. AN EFFECTIVE SHEAR OF 20-30 KNOTS OUT AHEAD OF THE
CONVECTION INDICATES SOME WEAK FORCING AVAILABLE. THEREFORE...WOULD
NOT BE SURPRISED TO SEE THIS CONVECTION CONTINUE TO WEAKEN AS IT
APPROACHES. HAVE TAKEN POPS OUT OF THE FORECAST EXCEPT FOR THE
NORTHERN TIER OF COUNTIES AS CONVECTION ACROSS SOUTHERN VA SCRAPES
BY. OTHERWISE NOT EXPECTING MUCH FOR THE NEXT COUPLE OF HOURS.
PREVIOUS DISCUSSION FOLLOWS. -ELLIS

TODAY THROUGH EARLY EVENING...AN AIR MASS CHARACTERIZED BY
PRECIP WATER VALUES 150-180 PERCENT OF NORMAL AND BECOMING
MODERATELY UNSTABLE BY MIDDAY THROUGH THE AFTERNOON HOURS WILL BE
SUPPORTIVE OF SCATTERED-NUMEROUS SHOWERS AND T-STORMS. MODELS IN
DECENT AGREEMENT SUGGESTING THE BEST FORCING ASSOCIATED WITH THE
SURFACE FRONT PASSAGE THIS AFTERNOON-EARLY EVENING WHILE THE
850-700MB TROUGHS LAG BEHIND BY A GOOD 6 HOURS.

OVER THE REST OF THE CWA...APPEARS HIGHEST THREAT FOR CONVECTION MAY
HOLD OFF UNTIL AFTER MID-AFTERNOON WITH PLACES IN THE SANDHILLS AND
SOUTHERN COASTAL PLAIN LIKELY NOT SEEING THEIR BEST CHANCE OF
CONVECTION UNTIL EARLY EVENING/PRIOR TO SUNSET. DUE TO TIMING OF
FRONT ARRIVAL COINCIDING WITH DIURNAL INSTABILITY MAXIMUM...WILL GO
WITH LOW END LIKELY POPS ACROSS THE FAR NORTH THIS AFTERNOON AND
SOLID CHANCE COVERAGE ACROSS THE REMAINDER OF THE PIEDMONT LATE THIS
AFTERNOON-EARLY EVENING.

SEVERE WEATHER PARAMETERS NOT OVERLY CONCERNING THOUGH 00Z GFS
DEPICTS BULK SHEAR OF 30-35KTS ACROSS THE WESTERN-SOUTHERN PIEDMONT
THIS AFTERNOON...SUPPORTIVE OF MULTICELLULAR ORGANIZATION. WITH LOW
LEVEL LAPSE RATES IN THE 8-8.5 DEGREE C RANGE IN THE
AFTERNOON...POTENTIAL FOR WET MICROBURST THOUGH BULK OF WIND GUSTS
NEAR STRONGER CONVECTION LIKELY NO HIGHER THAN 40KTS AS AIR MASS
QUITE MOIST IN THE MID LAYERS (LACK OF DRY AIR TO CAUSE EVAPORATIVE
COOLING IN THE DOWNDRAFTS).

TEMPS TODAY DEPENDENT ON EXTENT OF CLOUD DEBRIS FROM UPSTREAM
CONVECTION. SATELLITE IMAGERY SUGGEST DECK OF MID LEVEL CLOUDS WILL
LIKELY INTRUDE UPON THE NORTHERN PIEDMONT BY DAYBREAK. IF THIS VEIL
OF CLOUDS THICK ENOUGH...MAY IMPEDE INCOMING INSOLATION. THICKNESSES
WITH FULL SUN SUPPORT TEMPS WELL INTO THE 80S. ACCOUNTING FOR
POSSIBLE CLOUD COVERAGE...ESPECIALLY NW...WILL LEAD TO MAX TEMPS
MAINLY IN THE MID 80S ACROSS THE NW HALF WITH UPPER 80S IN THE SE.

TONIGHT...BULK OF SCATTERED CONVECTION SHOULD BE OVER THE SOUTHERN
COUNTIES BY 03Z WITH COVERAGE/INTENSITY GRADUALLY WANING INTO THE
OVERNIGHT HOURS. PRESENCE OF LOW-MID LEVEL TROUGH SUGGEST A CHANCE
POP WARRANTED THROUGH THE OVERNIGHT ACROSS THE FAR SOUTH. LOW LEVEL
NE FLOW WILL ADVECT MOISTURE OFF THE COOLER WATERS OF THE NORTHERN
MID ATLANTIC...THIS SHOULD LEAD TO COOLER TEMPS ACROSS THE NE AS
WELL AS EXTENSIVE STRATUS FORMATION PRIOR TO DAYBREAK SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 150 PM SATURDAY...

FOR SUNDAY NIGHT: THE MID LEVEL SHEAR AXIS WILL HAVE PUSHED TO OUR
SOUTH AND SW BY EARLY SUNDAY EVENING... WITH SHORTWAVE RIDGING
BUILDING IN ALOFT FROM THE NNW. EXPECT A DRY NIGHT WITH COOL SURFACE
HIGH PRESSURE NOSING IN FROM THE NNE PRODUCING NORTHEASTERLY LOW
LEVEL FLOW TOPPED BY A DRY NNW FLOW ALOFT. THE GFS KEEPS THE
NEAR-SURFACE LAYER MUCH MORE MOIST THAN WHAT IS INDICATED BY THE
NAM/ECMWF... RESULTING IN LOW STRATUS OVERNIGHT WITHIN THE LOW LEVEL
STABLE POOL. BUT BASED ON THE DIFFLUENT SURFACE FLOW... THE COOL
CHARACTER AND WEAKNESS OF THE INCOMING HIGH... AND THE FAR-SOUTH
MOVEMENT OF THE FRONT AND OFFSHORE LOW... THIS APPEARS OVERDONE AND
WILL HAVE FAIR TO PARTLY CLOUDY SKIES AT MOST WITH PERHAPS MORE HIGH
CLOUDS IN THE NORTH WITH PASSAGE OF MOIST POCKET ON THE 330K
SURFACE. LOWS 55-60.

FOR MONDAY/MONDAY NIGHT: CONTINUED DRY WITH WARM/STABLE AIR ALOFT
(DUE TO A WEAK MID LEVEL ANTICYCLONE CENTERED OVERHEAD) AND HIGH
PRESSURE RIDGING CENTERED JUST OFF THE MIDATLANTIC/NE COAST
EXTENDING DOWN THROUGH CENTRAL/ERN NC. WITH THE SLOWLY VEERING LOW
LEVEL FLOW AS THE HIGH DRIFTS EASTWARD... THE INCREASING
ONSHORE-DIRECTED LOW LEVEL WIND COMPONENT SHOULD BEGIN TO PULL IN
ENOUGH ATLANTIC MOISTURE FOR SCATTERED TO BROKEN STRATOCUMULUS WITH
THE ONSET OF HEATING/MIXING. BASED ON BELOW-NORMAL LOW LEVEL
THICKNESSES AND AT LEAST A FEW CLOUDS WITH WEAK COOL AIR ADVECTION
AT THE SURFACE... HAVE LOWERED HIGHS A BIT TO 73-78. SURFACE FLOW
CONTINUES TO VEER AROUND TO LIGHT SOUTHERLY MONDAY NIGHT WITH WARM
AIR ADVECTION STRENGTHENING IN THE LOWEST 2 KM ON THE WEST SIDE OF
THE EXITING 850 MB ANTICYCLONE. ANTICIPATE INCREASING STRATUS
OVERNIGHT PARTICULARLY IN THE WESTERN CWA. LOWS 55-60.

FOR TUESDAY/TUESDAY NIGHT: CLOUDS WILL INCREASE WEST TO EAST WITH
IMPROVING SHOWER/STORM CHANCES ESPECIALLY WEST. MODELS AGREE THAT
THE POSITIVELY TILTED LONGWAVE TROUGH OVER THE ROCKIES WILL SPLIT
WITH THE SOUTHERN END CLOSING OFF OVER THE FAR SW CONUS WHILE THE
NORTHERN STREAM VORTEX TRACKS ALONG THE US/CANADIAN BORDER... ITS
TROUGH SWEEPING THROUGH THE GREAT LAKES TUESDAY NIGHT. THE SURFACE
HIGH CENTERED OUT OVER THE ATLANTIC WILL MOVE FURTHER OFFSHORE AS
ITS RIDGE STEADILY LOSES ITS GRIP ON CENTRAL NC. A WEAK MID LEVEL
WAVE EJECTING THROUGH THE PLAINS TODAY (OUT AHEAD OF THE SPLITTING
WRN US TROUGH) AMPLIFIES SLIGHTLY OVER THE ERN GREAT LAKES AND OH
VALLEY AND MID SOUTH MONDAY NIGHT... AND THIS WAVE'S APPROACH
COUPLED WITH WARM AIR ADVECTION AHEAD OF THE SURFACE COLD FRONT JUST
TO ITS WEST WILL HELP MOISTEN AND SLOWLY DESTABILIZE THE COLUMN. BUT
THE BULK OF THE SHOWER/STORM ACTIVITY IS LIKELY TO HOLD OFF UNTIL
AFTER SUNRISE WEDNESDAY AS THE COLD FRONT HOLDS TO OUR WNW...
WAITING FOR THE MID LEVEL NORTHERN STREAM TROUGH. ONE COMPLICATING
FACTOR IS A MID LEVEL CLOSED LOW WHICH THE MODELS DEVELOP ALONG THE
OLD SHEAR ZONE OVER OR JUST OFF THE GA COAST EARLY MONDAY. THE GFS
ALLOWS THIS FEATURE TO EVENTUALLY BE PUSHED ESE BY THE
AFOREMENTIONED WAVE AND DEEPER TROUGH... WHILE THE NAM INSTEAD PULLS
IT NORTHWARD OVER THE EASTERN CAROLINAS ON TUESDAY. CONFIDENCE IS
NOT HIGH IN EITHER SOLUTION... BUT IF THE NAM IS CORRECT... THE
COASTAL PLAIN MAY SEE GREATER STORM COVERAGE TUESDAY AFTERNOON. FOR
NOW THOUGH... WILL GO WITH CHANCE POPS IN THE TRIAD AND LESSER
ISOLATED POPS OVER THE REMAINDER OF THE FORECAST AREA TUESDAY
AFTERNOON INTO THE EVENING. HIGHS 77-81 WITH SKIES BECOMING MOSTLY
CLOUDY. WITH THE LOSS OF HEATING... THE WEAKENING NATURE OF THE LEAD
WAVE AHEAD OF THE MAIN TROUGH... WEAK LOW LEVEL PREFRONTAL MASS
CONVERGENCE... AND THE DELAY IN SUBSTANTIAL DYNAMIC FORCING UNTIL
AFTER SUNRISE WEDNESDAY... WILL KEEP POPS AS LOW CHANCE THROUGH
TUESDAY NIGHT. MILD LOWS OF 62-66... A BIT ABOVE GUIDANCE WITH WARM
AIR ADVECTION AND PLENTIFUL CLOUD COVER. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 155 PM SATURDAY...

FOR WEDNESDAY/WEDNESDAY NIGHT: THE BULK OF THE PREFRONTAL DYNAMIC
FORCING FOR ASCENT INCLUDING MID LEVEL HEIGHT FALLS AND UPPER
DIVERGENCE IS EXPECTED TO BE MAXIMIZED WEDNESDAY... AND LIFT SHOULD
BE FURTHER ENHANCED BY LOW LEVEL WARM AIR ADVECTION AND RESULTANT
DESTABILIZATION. GFS HAS TRENDED A BIT SLOWER... CLOSER TO THE ECMWF
AND CANADIAN... SO WILL SLOW THINGS DOWN AND KEEP A 50-60 PERCENT
CHANCE OF SHOWERS/STORMS THROUGH MUCH OF THE DAY WITH LATE-AFTERNOON
FRONTAL PASSAGE. WARM/MUGGY WITH HIGHS 75-80. RAIN CHANCES TAPER OFF
WEST TO EAST WEDNESDAY NIGHT AS THE MID LEVEL TROUGH AXIS SWEEPS
THROUGH. LOWS 51-57 WITH CLEARING SKIES.

FOR THURSDAY THROUGH SATURDAY: HIGH PRESSURE BUILDS IN FROM THE NW
BEHIND THE FRONT THURSDAY WITH LONGWAVE TROUGHING OVER THE EASTERN
SEABOARD. THIS TROUGH BEGINS TO SLOWLY LIFT ENE ON FRIDAY WITH
RISING HEIGHTS OVER NC AND SURFACE HIGH PRESSURE STILL HOLDING OVER
THE REGION. EXPECT GENERALLY CLEAR SKIES... DRY WEATHER... AND TEMPS
3-8 DEGREES BELOW NORMAL FOR THURSDAY/FRIDAY. GFS/ECMWF TAKE THE
MIDWEEK LOW OVER THE SOUTHWEST EASTWARD OVER THE SOUTHERN PLAINS AS
AN OPEN WAVE FRIDAY/SATURDAY... HOWEVER THIS SHOULD HOLD TO OUR WEST
THROUGH SATURDAY. EXPECT CONTINUED FAIR TO MOSTLY SUNNY SKIES
BENEATH MID LEVEL RIDGING... AS A MODIFYING SURFACE AIR MASS ALLOWS
OUR TEMPS TO RISE BACK UP TO NEAR NORMAL WITH HIGHS IN THE UPPER 70S
AND LOWER 80S. -GIH

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 130 PM SATURDAY...

24 HOUR TAF PERIOD:

SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL BE MOST PREVALENT
ACROSS SOUTHERN AND EASTERN PORTIONS OF THE AREA...MOST NOTABLY AT
STATIONS KFAY AND KRWI WHERE A DIFFERENTIAL HEATING BOUNDARY HAS SET
UP. AT THE CURRENT TIME KRDU IS EXPERIENCING A THUNDERSTORM BUT THIS
SHOULD CLEAR OUT IN THE NEXT HOUR OR SO. FURTHER TO THE WEST KINT
AND KGSO ARE LARGELY EXPECTED TO BE DRY THIS AFTERNOON ALTHOUGH A
POPUP SHOWER OR THUNDERSTORM CANNOT BE RULED OUT AT THIS TIME. WINDS
THIS AFTERNOON WILL GRADUALLY SHIFT FROM A MORE WESTERLY DIRECTION
TO NORTHERLY OR NORTHEASTERLY BY TOMORROW MORNING. OVERNIGHT
TONIGHT...LOW STRATUS WILL BECOME A PROBLEM AS CONDITIONS WILL
SLOWLY DETERIORATE TO MVFR AND THEN A PERIOD OF IFR AFTER 6Z BEFORE
CEILINGS RETREAT BACK TO MVFR BY THE END OF THE TAF PERIOD. HAVE
LEFT OUT VISIBILITY RESTRICTIONS IN THE TAFS FOR NOW AS WIND SPEEDS
WILL REMAIN A BIT ELEVATION OVERNIGHT 5-10 KNOTS.

LONG TERM:

CONDITIONS WILL RETURN TO VFR ON SUNDAY EVENING AND SHOULD REMAIN
THAT WAY ON MONDAY.  THE NEXT CHANCE FOR ADVERSE AVIATION CONDITIONS
WILL BE WITH A FRONTAL SYSTEM THAT WILL APPROACH THE AREA ON TUESDAY
INTO WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLS
NEAR TERM...ELLIS/WSS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...ELLIS
Hazardous weather outlook, May 5, 12:47 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1247 PM EDT SAT MAY 5 2012

NCZ008>011-025>028-040>043-073>078-083>086-088-089-061700-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1247 PM EDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON THROUGH EARLY THIS EVENING SOUTH OF US HIGHWAY 64 AND
EAST OF US HIGHWAY 1. THE MAIN HAZARDS WITH THE STORMS WILL BE
WIND GUSTS UP TO 40 MPH WITH ISOLATED GUSTS 50-60 MPH...HAIL UP TO
THE SIZE OF DIMES OR NICKLES...AND LOCALLY EXCESSIVE RAINFALL THAT
MAY LEAD TO MINOR FLOODING IN URBANIZED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 5, 12:58 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1258 PM EDT SAT MAY 5 2012

NCZ041-042-051800-
JOHNSTON-WAKE-
1258 PM EDT SAT MAY 5 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN JOHNSTON AND
SOUTHERN WAKE COUNTIES THROUGH 200 PM EDT...

AT 1258 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
BETWEEN HOLLY SPRINGS AND FUQUAY-VARINA...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FUQUAY-VARINA...COATS
CROSSROADS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3543 7861 3545 7862 3547 7865 3549 7866
      3550 7869 3552 7869 3553 7876 3558 7889
      3567 7883 3567 7847 3541 7857
TIME...MOT...LOC 1658Z 287DEG 11KT 3559 7881

22
Special weather statement, May 5, 1:25 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT SAT MAY 5 2012

NCZ041-051815-
WAKE-
125 PM EDT SAT MAY 5 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 215 PM
EDT...

AT 121 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR RDU
INTERNATIONAL AIRPORT AND MORRISVILLE...OR ABOUT 6 MILES NORTH OF
CARY...MOVING SOUTHEAST AT 20 MPH.  THESE STORMS WILL CAUSE
HAZARDOUS DRIVING CONDITIONS FOR MOTORISTS ON INTERSTATE 40 BETWEEN
INTERSTATE 540 AND DOWNTOWN RALEIGH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RALEIGH...NEW HOPE...
KNIGHTDALE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 284 AND 306.

THIS INCLUDES INTERSTATE 440 BETWEEN EXITS 1 AND 16.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 98 AND 101.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3592 7836 3573 7841 3571 7847 3563 7857
      3575 7887 3587 7884 3587 7882 3593 7880
      3592 7876 3593 7875
TIME...MOT...LOC 1721Z 295DEG 17KT 3587 7876

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:01 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax44 min
May 4, 8:25 PM EDTSpecial Weather StatementRAHHalifax50 min
May 4, 9:19 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren56 min
May 4, 9:41 PM EDTAreal Flood AdvisoryRAHHalifax, Warren109 min
May 5, 12:58 PM EDTSpecial Weather StatementRAHHarnett62 min
May 5, 1:25 PM EDTSpecial Weather StatementRAHWake50 min
May 5, 1:59 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake46 min
May 5, 2:53 PM EDTSpecial Weather StatementRAHOrange52 min
May 5, 3:43 PM EDTSpecial Weather StatementRAHDurham, Orange47 min
May 5, 4:00 PM EDTSpecial Weather StatementRAHMoore75 min
May 5, 4:03 PM EDTSpecial Weather StatementRAHWake42 min
May 5, 4:07 PM EDTSpecial Weather StatementRAHPerson38 min
May 5, 4:32 PM EDTSpecial Weather StatementRAHMoore43 min
May 5, 4:43 PM EDTSpecial Weather StatementRAHFranklin47 min
May 5, 4:46 PM EDTSpecial Weather StatementRAHWake44 min
May 5, 4:58 PM EDTAreal Flood AdvisoryRAHPerson3 hr
May 5, 5:06 PM EDTSpecial Weather StatementRAHSampson39 min
May 5, 5:16 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Orange59 min
May 5, 5:26 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Orange, Wake3 hr
May 5, 5:27 PM EDTSpecial Weather StatementRAHHoke48 min
May 5, 6:07 PM EDTSpecial Weather StatementRAHCumberland38 min
May 5, 6:26 PM EDTSpecial Weather StatementRAHJohnston, Wayne, Wilson64 min
May 5, 6:41 PM EDTSpecial Weather StatementRAHSampson49 min
May 5, 6:53 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson67 min
May 5, 7:19 PM EDTSpecial Weather StatementRAHSampson41 min
May 5, 7:44 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne80 min
May 5, 7:48 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Vance, Warren3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.